October 4, 2012

Simvastatin FDA Warning and Recall: The Story

Filed under: muscle pain — robertprice @ 4:15 pm

Simvastatin. A statin-class drug used to decrease a person’s “low-density lipoprotein cholesterol,” or what we call bad cholesterol.

Simvastatin was approved in 1991 as a single-ingredient generic medicine. It was branded as Zocor. It comes in various dosages, with the 80mg dose prescribed to more than 2 million people.

The Food and Drug Administration (FDA), however, issued simvastatin warnings after a broad and wide-ranging review of information from clinical trials and data.

All data came from the FDA’s Adverse Event Reporting System. The system is one of the agency’s most important tools for tracking the safety of medicines after they have hit the market.

Simvastatin Muscle Pain

All statin drugs carry the risk of what’s called myopathy. In essence, this means weakness in the muscles.

However, those taking the 80mg dose of simvastatin, which is the highest approved medicinal dosage, have been found to be at greater risk of the disease. And this is especially true during the first year of treatment.

The muscle damage is often caused by the drug’s interaction with other medicines. Plus, some people are just genetically predisposed to this kind of muscle damage disease.

Even worse, a rare form of the disease, called rhabdomyolysis (rab-dough-my-all-iss-iss), can cause kidney failure and even death.

These findings caused the FDA to issue a recommendation: sharply limit the use of the 80mg simvastatin dose.

Note: there is no complete simvastatin recall from the market. But, the strict restrictions mean that no more patients will start on 80mg of simvastatin.

The only people allowed to continue using the 80mg dose are patients who have taken simvastatin for at least 12 months and have not shown any signs of ill effect or muscle toxicity.

Also, patients taking the 40mg dose who still fail to meet their cholesterol goal are not to be given the higher 80 mg dosage. Instead, they would be advised to choose a different statin drug completely.

Simvastatin Side Effects

Aside from myopathy and rhabdomyolysis, the drug can also cause several side effects, ranging from the relatively mild to the life threatening ones:

  • Muscle pain
  • Joint pain
  • Nausea
  • Dizziness
  • Constipation and other gastrointestinal problems
  • Liver damage brought about by increased liver enzymes. This is a serious side effect that must be addressed immediately.

There have also been some findings on simvastatin weight gain.

The root of this is sleep problems that can be set off by the drug crossing into the brain, unique to simvastatin. The resulting sleep disturbance can greatly affect the quality of a patient’s life and may have negative consequences, such as resistance to insulin and increase in weight.

CanDrugstore.com, a Canadian Internet-based pharmacy intermediary (license #BC X23), offers low cost, long-term prescription drugs. A professionally registered pharmacist fills all Canadian prescriptions. A certified member of the Canadian International Pharmacy Association, CanDrugstore.com is ranked as one of the best Canadian pharmacies online by PharmacyChecker.com. For more information on how to order your drugs from Canada safely and securely call 1-866-444-6376 or visit http://www.candrugstore.com/- a trusted and reliable Canadian online pharmacy since 2002.

3 Comments »

  1. Started 10 mg – increased to 20 then 80. Altogether 10 yrs 4 of those on 80 mgs. Complained to VA doctors about pain, muscle pain, stomach pain and throwing up. Just kept giving them and never made a note until 10 yrs. later in my file that fatigue could be to beta blockers – but they did not tell me. I have been off about3 yrs. Still weak and no muscle, sore and tired. For several years have been having burning – like hot coals on my legs. This medicine has ruined my life.

    Comment by Carolyn T. Brigman — March 21, 2013 @ 7:02 pm

  2. took simvastatin for a total of 10 yrs – 4 on 80 mgs. complained constantly of fatigue, sore body, stomach problems. nothing was done.This last year of so have had legs burning – like hot coals on them. This med has ruined my life.

    Comment by Carolyn T. Brigman — March 21, 2013 @ 7:05 pm

  3. Thank you for the info…it was for a friend hopefully they will not experience side effects!!! If they should at least maybe it will be easier to diagnose. Eat well….live well

    Comment by Cindy — April 13, 2013 @ 4:21 am

RSS feed for comments on this post.

Leave a comment

You must be logged in to post a comment.